Hail, Upshur
- When
- August 30, 4:03 PM EST
- Where
- Upshur County, Buckhannon
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.000, -80.230
A cold front moved through during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A cold front moved through during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 30, 1:44 PM EST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 244 PM EDT THU AUG 30 2007 .SYNOPSIS... A COLD FRONT SLOWLY PASSES THIS EVENING BRINGING SHOWERS AND THUNDERSTORMS. LOW LEVEL MOISTURE AND CLOUDS LINGER ON FRIDAY. HIGH PRESSURE BRINGS DRY WEATHER AND MORE TOLERABLE TEMPERATURES THIS WEEKEND. && .NEAR TERM /THROUGH FRIDAY/... COLD FRONT STRETCHING ALONG THE OHIO RIVER VALLEY WILL TRAVERSE THE REMAINDER OF THE CWA AS THE DAY WEARS ON. EXTENT OF SHOWER AND THUNDERSTORM ACTIVITY IS GOING TO DEPEND LARGELY ON THE AMOUNT OF DAYTIME HEATING LOCATIONS RECEIVE THROUGH THE DAY. CLOUDS ARE LINGERING ACROSS THE SOUTHERN AND EASTERN ZONES FROM THE CONVECTION THAT FIRED EARLIER THIS MORNING. PLENTIFUL LOW LEVEL MOISTURE IS ALSO CREATING A DECK OF CLOUDS BEHIND THE FRONTAL BOUNDARY IN OHIO WITH BASES AT OR AROUND 1500FT. IN BETWEEN THESE TWO CLUSTERS OF CLOUD COVER IS A RELATIVELY CLEAR AREA...WHICH WILL WORK TO PROVIDE THE NECESSARY HEATING FROM DECENT INSOLATION. STORMS THAT FIRE ARE NOT EXPECTED TO BE SEVERE IN NATURE...WITH LIMITED INSTABILITY AND SHEAR. ALREADY SEEING TCU GO UP AS OF THE TIME OF THIS AFD ISSUANCE. KEPT OVERNIGHT LOWS ON THE WARMER SIDE...EVEN ABOVE GUIDANCE NUMBERS IN A FEW CASES WITH THE LOW LEVEL STRATUS DECK SETTLING IN. COLD FRONT AND SHORTWAVE TROUGH SHOULD BE THROUGH THE AREA BY DAWN...SO NOT CARRYING POPS VERY DEEP IN THE OVERNIGHT PERIOD. 500HPA RIDGING WILL TAKE HOLD FOR FRIDAY...ALTHOUGH WILL NEED TO WATCH THE DEVELOPMENT OF ANOTHER POST FRONTAL MOISTURE AXIS OVER THE BORDER OF THE RLX/RNK CWA. THIS COULD PROVIDE JUST ENOUGH FUEL FOR A FEW POP UP AFTERNOON AND EVENING THUNDERSTORMS IN THE HIGHER ELEVATIONS...IF THE LOW STRATUS DISSIPATES ENOUGH. FEEL THIS WINDOW OF OPPORTUNITY WILL BE SLIM...AS THE NAM PROGS THIS AXIS TO DRIFT AWAY FROM THE AREA. SUITE OF PRODUCTS TO FOLLOW SHORTLY. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... SHOWERS WILL BE OUT OF CWA BY AROUND 00Z SATURDAY WITH THE EXCEPTION OF OUR VIRGINIA COUNTIES WHERE THE BOUNDARY WILL BE HUNG UP AND A BIT SLOW IN LEAVING...AT WHICH TIME WE BEGIN A DRY...GENERALLY PLEASANT HOLIDAY WEEKEND. HIGH PRESSURE DRIFTING BY TO OUR NORTH WILL PROVIDE A DRY ATMOSPHERE AND ABOVE NORMAL...BUT MOSTLY SUB-90 DEGREE TEMPERATURES THROUGH LABOR DAY. MAV/MET NUMBERS FAIRLY CLOSE FRIDAY NIGHT AND WENT WITH THEM...BASED SATURDAY HIGHS OFF H850 TEMPERATURES AND GOT NUMBERS NEAR THE HIGHER END OF MOS...WHICH SOUNDS GOOD. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... WEAK TROUGHINESS OFF OF THE EAST COAST SHIFT EASTWARD WITH RIDGE BUILDING BACK IN EARNEST. NOTED SOME DIFFERENCES IN HOW MODELS HANDLING THE DAY 4 THROUGH 7 PERIODS. WITH THE UNCERTAINTY...HAVE NOT STRAYED FAR FROM HPC GUIDANCE...WHICH CLOSELY FOLLOWED PREVIOUS FORECAST PACKAGE FOR CONTINUITY SAKE. BUMPED TEMPS A TAD FOR MID WEEK. APPEARS WHATEVER SOLUTION YOU BELIEVE...THERE WILL BE A RIDGE OF SOME SORT OVER THE REGION NEXT WEEK...AND TEMPS WILL MAKE DECENT RECOVERY...INTO THE MID 80S. LOW LEVEL MOISTURE SCANT...BUT WILL NEED TO KEEP AND EYE ON MOISTURE CREEP FROM THE SOUTH FOR THE POSSIBILITY OF POP-UP AFTERNOON THUNDERSTORMS ESPECIALLY WEDNESDAY AND THURSDAY. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... FRONTAL BOUNDARY APPEARS TO BE WASHING OUT JUST A BIT THIS AFTERNOON AS CUMULUS CLOUDS ARE BEGINNING TO FORM IN A BAND OF MOSTLY SUNNY SKIES JUST SE OF THE OHIO RIVER. THIS SHOULD PROVIDE JUST ENOUGH HEATING FOR SCATTERED SHOWERS AND THUNDERSTORMS...WITH THE HELP OF THE LIFT FROM THE SURFACE BOUNDARY. AS THE FRONT COMES THROUGH...ABUNDANT LOW LEVEL MOISTURE WILL FOLLOW IN ITS WAKE. THIS WILL CAUSE CEILINGS TO DROP TO AROUND 1500FT INTO THE OVERNIGHT PERIOD. DESPITE THE DROP IN CEILINGS...VISIBILITIES MAY BE SLOW TO DROP AS A RESULT OF THIS LOW STRATUS DECK. THEREFORE...KEPT EVERYONE MVFR IN VISIBILITIES...AND DROPPED EKN TO 1SM IFR. STEERED AWAY FROM THE LIFR FOR THIS PARTICULAR OVERNIGHT PERIOD. 00Z SATURDAY THROUGH TUESDAY... HIGH PRESSURE WILL SETTLE IN. WILL NEED TO WATCH FOR THE USUAL OVERNIGHT VISIBILITY ISSUES. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...DB/26 NEAR TERM...26 SHORT TERM...DB LONG TERM...DB AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 413 AM EDT THU AUG 30 2007 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-310815- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 413 AM EDT THU AUG 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
346 PM EDT THU AUG 30 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG 11 WSW GALLIPOLIS 38.76N 82.38W
08/30/2007 GALLIA OH TRAINED SPOTTER
LARGE LIMBS DOWN.
&&
NWEBBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 359 PM EDT THU AUG 30 2007 WVZ008-302030- JACKSON WV- 359 PM EDT THU AUG 30 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 359 PM EDT...A STRONG THUNDERSTORM WAS OVER SOUTH CENTRAL JACKSON COUNTY...OR ABOUT 8 MILES SOUTH OF RIPLEY...MOVING SOUTH AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... STATTS MILLS...FAIRPLAIN...KENTUCK...GIVEN AND KENNA. WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 419 PM EDT THU AUG 30 2007 WVZ007-302045- MASON WV- 419 PM EDT THU AUG 30 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 419 PM EDT...A STRONG THUNDERSTORM WAS OVER CENTRAL MASON COUNTY...OR ABOUT 8 MILES SOUTHEAST OF POINT PLEASANT...MOVING SOUTHEAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... SOUTHSIDE...GRIMMS LANDING AND LEON. WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 434 PM EDT THU AUG 30 2007 WVZ014-015-302115- KANAWHA WV-PUTNAM WV- 434 PM EDT THU AUG 30 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 434 PM EDT...A STRONG THUNDERSTORM WAS OVER CROSS LANES...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... TORNADO...TEAYS VALLEY...ST. ALBANS...SOUTH CHARLESTON...POCA AND NITRO. WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 439 PM EDT THU AUG 30 2007 WVZ013-302130- LINCOLN WV- 439 PM EDT THU AUG 30 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 439 PM EDT...A STRONG THUNDERSTORM WAS 13 MILES NORTH OF HARTS... MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... PALERMO...MYRA...BRANCHLAND...SPURLOCKVILLE...RANGER AND MUD. WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 447 PM EDT THU AUG 30 2007 WVZ030-039-302130- UPSHUR WV-LEWIS WV- 447 PM EDT THU AUG 30 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 447 PM EDT...A STRONG THUNDERSTORM WAS 6 MILES SOUTH OF WESTON... MOVING SOUTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... HORNER...WALKERSVILLE...TALLMANSVILLE...ALEXANDER...FRENCH CREEK AND ALTON. WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
The Charleston,WV radar (KRLX), 151 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Trees fell onto power lines and roads. On Tyler Mountain Road, 2 miles north of Dunbar, a tree fell onto a vehicle. The occupant was temporarily trapped, but not injured.
Trees and large branches were knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48475, 48478, 48476, 48477.